Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 51, NWS State College, PA
NWS State College, PA issued this flash flood warning at Sep 18, 2004, 10:48 AM EDT for Huntingdon County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2004, 10:48 AM EDT (14:48 UTC)
- Expired
- Sep 18, 2004, 5:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Huntingdon County, PA
The radar
The State College radar (KCCX), 48 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 2.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 181449
FFWCTP
PAC061-182045-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1048 AM EDT SAT SEP 18 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA
* UNTIL 500 PM EDT.
* AT 1045 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED AN
IMPENDING FAILURE OF THE SMITHFIELD LEVEE ON THE JUNIATA RIVER. THE
LEVEE IS JUST SOUTH OF HUNTINGDON BOROUGH. IF THE LEVEE FAILS...IT
WILL FORCE EVACUATIONS OF A WIDE AREA IN SMITHFIELD VILLAGE.
THE LEVEE STRUCTURE IS UNSTABLE AND COULD GIVE WAY AT ANY TIME.
LOCAL OFFICIALS ARE SAND-BAGGING THE LEVEE BUT FEEL IT WILL GIVE
WAY.
HEED ALL EVACUATION NOTICES IMMEDIATELY DO NOT DELAY.
LAT...LON 4076 7770 4043 7787 4030 7771 4008 7784
4024 7827 4046 7814 4075 7822 4070 7794
$$
DANGELO1 follow-up statement
000 WGUS71 KCTP 181727 FFSCTP PAC061-182115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 125 PM EDT SAT SEP 18 2004 ...A FLASH FLOOD WARNING CONTINUES FOR HUNTINGDON COUNTY UNTIL 500 PM EDT... THE SMITHFIELD LEVEE...THAT PROTECTS SMITHFIELD TOWNSHIP FROM THE WATERS OF THE JUNIATA RIVER...IS STILL IN DANGER OF FAILING. LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORT THAT EFFORTS CONTINUE TO SHORE UP THE LEVEE. HOWEVER...A WIDESPREAD EVACUATION IS NOW IN EFFECT. BY ONE ESTIMATE...THREE THOUSAND TO FOUR THOUSAND PEOPLE HAVE BEEN ASKED TO LEAVE THEIR HOMES AND BUSINESSES. THE JUNIATA RIVER APPEARS TO BE CRESTING AT THE GAGE IN HUNTINGDON...AROUND 18 FEET...AT 1 PM. THE RIVER SHOULD START TO FALL SLOWLY THIS AFTERNOON...BUT WILL NOT GO BACK BELOW THE 12 FOOT FLOOD STAGE AT HUNTINGDON UNTIL SUNDAY AFTERNOON. PLEASE TAKE ACTION TO PROTECT YOUR LIVES...IF YOU ARE REQUESTED TO EVACUATE...DO SO IMMEDIATELY. FLOODING CONTINUES ACROSS MUCH OF THE REST OF THE COUNTY...ESPECIALLY ON THE SMALLER CREEKS AND STREAMS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. HEED ALL ROAD CLOSURES. TURN AROUND AND FIND ANOTHER ROUTE. $$ DANGELO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 9:34 AM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 18, 9:34 AM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 934 AM EDT SAT SEP 18 2004 .SHORT TERM (REST OF TODAY THROUGH MONDAY)... UPDATE TO REMOVE HEADLINE FOR FLOOD WATCH WHICH HAS EXPIRED. CUT BACK POPS ACROSS SE TO HELP TIME ENDING OF PCPN. STARTING TO GET SOME BREAKS IN THE OVC...BUT EXPECT THAT TO FILL IN WITH MORE SC AS HEATING GETS GOING...UNTIL SIG DRIER AIR MOVES IN THIS AFTN. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 310 AM EDT SAT SEP 18 2004 AVIATION... RAIN WILL END FROM NW TO SE THROUGH MID MORNING BUT WIDESPREAD MVFR ALONG WITH ISOLD IFR CONDITIONS WILL CONTINUE THROUGH THEN. AFTER THAT CONDITIONS WILL IMPROVE QUICKLY FOR LATE MORNING INTO EARLY AFTERNOON AS DRIER AIR WORKS IN FROM THE NW. CIGS/VSBYS WILL BE MVFR/VFR DURING THE LATE MORNING AND THEN BECOME VFR BY AFTERNOON. SAT NIGHT...PATCHY FOG A POSSIBILITY WITH PLENTY OF SURFACE MOISTURE...BUT STRONG HIGH PRESSURE ALONG WITH RAPIDLY DRYING AIR WILL INHIBIT WIDESPREAD FOG. SHORT TERM (TODAY THROUGH MONDAY)... LL JET CONTINUES TO PUMP COPIOUS MOISTURE INTO EASTERN PA THIS MORNING...WHILE BACK EDGE OF DEFORMATION ZONE PRECIP MOVING THRU NW MTNS. WIDESPREAD 3-6 INCH RAINFALL SO FAR...WITH ISOLATED REPORTS IN EXCESS OF 8 INCHES. LOOKS LIKE ANOTHER 1-2 INCHES YET TO FALL OVER EASTERN PORTIONS OF CWA BEFORE RAIN CUTS OFF LATER THIS MORNING. WILL CLEAR FLOOD WATCH OVER WARREN AND MCKEAN COUNTIES...WHERE RAIN HAS ENDED AND EMA REPORTING NO SIG PROBLEMS. ELSEWHERE...WILL CONTINUE WATCH THRU MIDNIGHT AS MANY LARGER STREAMS AND RIVERS WILL CONTINUE TO RISE WELL AFTER THE RAIN ENDS THIS AM. HI PRES BUILDS DOWN INTO THE AREA LATER TODAY AND SUNDAY...BRINGING SOME OF THE COOLEST WX YET THIS FALL SEASON. AS WINDS DIE SUN NITE...PATCHY FROST SEEMS POSSIBLE IN THE PROTECTED VALLEYS OF THE NORTH. MODEL 900MB TEMPS THE NEXT COUPLE OF DAYS RUNNING ARND 10C...SUGGEST HIGHS MAINLY IN THE 60S DESPITE NEARLY FULL SUN. LONG TERM (MONDAY NIGHT THROUGH FRIDAY)... MREF DATA CONTINUES TO SUGGEST AN EXTENDED PERIOD OF FAIR WX FOR CENTRAL PA AS LARGE RIDGE BUILDS OVER THE EASTERN CONUS. SFC HI PRES OVER THE REGION WILL LIKELY RESULT IN COOL NIGHTS W/AREAS OF FOG. HOWEVER...850 TEMPS RISING WELL ABV NORMAL FOR SEPT...SUGGEST HIGHS NR 80F BY MIDWEEK. A COLD FRONT COULD APPROACH THE AREA LATE IN THE WEEK. HOWEVER...WILL KEEP POPS IN THE SLGHT CHC CAT. HYDROLOGY... RAINFALL AMOUNTS OF 3-7 INCHES OVER A WIDE AREA HAS TRIGGERED MODERATE OR GREATER FLOODING OVER MUCH OF THE MAINSTEM AND WEST BRANCHES OF THE SUSQUEHANNA AS WELL AS ALONG THE JUNIATA. HEAVY RAIN STILL FALLING AT THIS HOUR OVER ALL BUT FAR NWRN PA EXACERBATING THE FLOODING PROBLEMS. RISES ARE FORECAST TO CONTINUE WELL INTO SATURDAY AT MOST SPOTS...WITH SOME OF THE BIGGER POINTS LIKE HARRISBURG AND DANVILLE FORECAST TO NOT CREST UNTIL LATER SUNDAY OR EVEN MONDAY. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && SHORT TERM (UPDATE)...GARTNER
Hazardous weather outlook, Sep 18, 4:48 AM EDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 448 AM EDT SAT SEP 18 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-190844- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 448 AM EDT SAT SEP 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: HEAVY RAIN WILL TAPER OFF OVER THE SUSQUEHANNA VALLEY BY LATE MORNING. HOWEVER...FLOODING WILL CONTINUE THROUGH MUCH OF THE DAY OVER ALL OF CENTRAL PENNSYLVANIA...WITH THE EXCEPTION OF THE NORTHWEST MOUNTAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: ALTHOUGH FLOODING OF SMALLER STREAMS AND LOW LYING AREAS WILL SUBSIDE BY LATE SATURDAY...FLOODING ON MANY OF THE LARGER RIVERS WILL OCCUR SUNDAY AND A PORTION OF MONDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 8:11 PM EDT | Tornado Warning | CTP | Bedford | 34 min |
| Sep 17, 8:32 PM EDT | Tornado Warning | CTP | Cumberland | 43 min |
| Sep 17, 8:43 PM EDT | Tornado Warning | CTP | Juniata, Mifflin | 47 min |
| Sep 17, 8:52 PM EDT | Flash Flood Warning | CTP | Cambria, Clearfield | 6 hr |
| Sep 17, 9:17 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 58 min |
| Sep 17, 10:16 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 59 min |
| Sep 18, 2:20 AM EDT | Flash Flood Warning | CTP | Huntingdon | 2 hr |
| Sep 18, 4:13 AM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 47 min |
| Sep 18, 4:45 PM EDT | Flash Flood Warning | CTP | Huntingdon | 6 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.